Alert archive / Arizona / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 94, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 9, 2006, 3:36 PM MST for Cochise County, Pima County, Arizona. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2006, 3:36 PM MST (22:36 UTC)
- Expired
- Aug 9, 2006, 4:15 PM MST
- In force
- 39 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
Counties Cochise County, AZ, Pima County, AZ
The radar
The Tucson radar (KEMX), 28 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 10.6 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 173 J/kg
- Mixed-layer CIN
- -203 J/kg
- Mixed-layer LCL
- 1557 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTWC 092239 SVRTWC AZC003-019-092315- /O.NEW.KTWC.SV.W.0094.060809T2236Z-060809T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 336 PM MST WED AUG 9 2006 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FAR EAST PIMA COUNTY IN SOUTH CENTRAL ARIZONA WEST CENTRAL AND NORTHWEST COCHISE COUNTY IN SOUTHEAST ARIZONA * UNTIL 415 PM MST * AT 335 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BENSON. IN ADDITION THERE WAS ANOTHER STORM EXPECTED TO BECOME SEVERE JUST SOUTH OF MESCAL. STORM MOVEMENT WAS TO THE NORTHWEST AT 5 TO 10 MPH. * A SEVERE THUNDERSTORM WILL BE NEAR... MESCAL BY 350 PM MST LAT...LON 3177 11062 3196 10989 3234 10995 3208 11071 $$ WEATHER.GOV/TUCSON
1 follow-up statement
000 WWUS55 KTWC 092256 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 353 PM MST WED AUG 9 2006 AZC003-019-092315- /O.CON.KTWC.SV.W.0094.000000T0000Z-060809T2315Z/ COCHISE AZ-PIMA AZ- 353 PM MST WED AUG 9 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MST FOR FAR EAST CENTRAL PIMA AND WEST CENTRAL TO NORTHWEST COCHISE COUNTIES... AT 350 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE AN AREA OF SEVERE THUNDERSTORMS EXTENDING FROM EAST OF VAIL ALONG INTERSTATE 10 TO NEAR BENSON TO WEST OF WILLCOX...AS WELL AS SOUTH ALONG HIGHWAY 80 TO NEAR ST DAVID. STORM MOVEMENT WAS TO THE NORTH AND NORTHWEST AT 5 TO 10 MPH. THESE STORMS ARE EXPECTED TO PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH AND BLOWING DUST...FOLLOWED LARGE HAIL AND HEAVY RAIN. LAT...LON 3177 11062 3183 10991 3234 10995 3208 11071 $$ WEATHER.GOV/TUCSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:03 PM MST, 1 hour 33 minutes earlier.
Area forecast discussion, Aug 9, 2:03 PM MST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 203 PM MST WED AUG 9 2006 .SYNOPSIS...A DISTURBANCE MOVING NORTH THROUGH NORTHERN SONORA MEXICO INTO SOUTH CENTRAL ARIZONA THIS AFTERNOON AND EVENING WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS...SOME OF WHICH MAY PRODUCE HEAVY RAINFALL. ANOTHER ACTIVE DAY IS ON TRACK FOR FRIDAY AS SOUTHEAST ARIZONA RESIDES IN A FAVORABLE AREA OF LIFT ALOFT. OTHERWISE...A LOW PRESSURE TROUGH MOVING OVER THE WEST COAST WILL TURN THE FLOW MORE WESTERLY BEGINNING LATE FRIDAY. THIS WILL SLIGHTLY LOWER THUNDERSTORM CHANCES OVER THE WEEKEND. && .DISCUSSION...IT IS GOING TO BE A MODERATELY ACTIVE 36 TO 48 HOURS ACROSS SOUTHEAST ARIZONA AS THE UPPER DEFORMATION AREA EXTENDING FROM THE FOUR CORNERS TO THE NORTHERN BAJA BECOMES RE-ORIENTED TONIGHT...AND THEN FORMS AN UPPER HIGH CENTERED OVER NEW MEXICO. AS OF 200 PM MST... THE KEMX RADAR IMAGERY INDICATED SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING OVER SANTA CRUZ COUNTY. THIS ON THE NORTHERN PERIPHERY OF AN UPPER DISTURBANCE WHICH IS NOW LOCATED IN NORTHERN SONORA MEXICO. AMAZINGLY...THE 12Z KTUS SOUNDING INDICATED THAT THE BOUNDARY LAYER WAS NOT AS COOLED/WORKED OVER AS PREVIOUSLY THOUGHT...BUT STILL MOIST IN THE LOW TO MID LEVELS WITH A PRECIPITABLE WATER VALUE OF 1.64 INCHES. MOISTURE DEEPER THE FURTHER WEST AS THE 12 KPSR AND K1Y7/YUMA/ SOUNDINGS DEPICTED PWATER VALUES OF 2.00 AND 1.93 INCHES RESPECTIVELY. IN ADDITION TO THIS MOISTURE...THE 12Z KTUS SOUNDING INDICATED A WEAK TO MODERATE AMOUNT OF UNIDIRECTIONAL SHEAR IN THE MID-LEVELS. THIS SHOULD HELP ORGANIZE THE THUNDERSTORMS THAT DO DEVELOP AHEAD OF THE UPPER DISTURBANCE. THE GOES PRECIPITABLE WATER IMAGERY INDICATED DRY AIR ALOFT IN FAR ERN AZ AND NM AVAILABLE FOR ENTRAINMENT INCREASING THE POSSIBILITY OF STRONGER DOWNDRAFTS. GIVEN ALL OF THIS...THE MAIN THREAT FROM THE STRONGEST STORMS WILL BE WET MICROBURSTS WHICH WILL RESULT IN WINDS GUST OVER 50 MPH AND VERY HEAVY RAIN. A FEW STORMS COULD PRODUCE RAINFALL AMOUNTS BETWEEN ONE AND TWO INCHES AND WITH THE GROUND STILL SATURATED FROM PREVIOUS RAIN EVENTS OF THE PAST 10 DAYS...THE POTENTIAL FOR FLASH FLOODING IS A BIT HIGHER THAN NORMAL. THE 12Z GFS INDICATED A BLOB OF 300 MB OMEGA ASSOCIATED WITH AN AREA OF UPPER DIFFLUENCE ON THE WESTERN PERIPHERY OF THE UPPER HIGH BECOMING ESTABLISHED TO OUR EAST THURSDAY AFTERNOON. THIS IN COMBINATION WITH THE MOISTURE ALREADY PRESENT ACROSS THE REGION SHOULD RESULT IN ANOTHER ACTIVE DAY THURSDAY. && .AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER AT KTUS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 9, 12:16 PM MST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1215 AM MST WED AUG 9 2006 AZZ019-029>035-101400- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 1215 PM MST WED AUG 9 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT SUFFICIENT MOISTURE IS PRESENT AND COMBINED WITH DAYTIME HEATING AND A DISTURBANCE ALOFT...EXPECT ANOTHER ACTIVE AFTERNOON AND EVENING ACROSS SOUTHEAST ARIZONA. MAIN THREAT FROM THE STRONGEST STORMS WILL BE WET MICROBURSTS WHICH WILL RESULT IN WINDS GUST OVER 50 MPH AND VERY HEAVY RAIN. A FEW STORMS COULD PRODUCE RAINFALL AMOUNTS BETWEEN ONE AND TWO INCHES AND WITH THE GROUND STILL SATURATED FROM PREVIOUS RAIN EVENTS OF THE PAST 10 DAYS...THE POTENTIAL FOR FLASH FLOODING IS A BIT HIGHER THAN NORMAL. STORMS WILL BE DECREASING IN AREAL COVERAGE AND INTENSITY LATE TONIGHT INTO EARLY THURSDAY MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE ATMOSPHERE WILL REMAIN MOIST AND UNSTABLE FOR A CONTINUED DAILY CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS. PRIMARY THREAT DURING THIS PERIOD WILL BE HEAVY RAIN THAT COULD LEAD TO FLASH FLOODING. THERE WILL ALSO BE DAILY CHANCES OF LOCALIZED WIND GUSTS IN EXCESS OF 50 MPH. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 6:06 PM MST | Flash Flood Warning | TWC | Santa Cruz | 54 min |
| Aug 8, 6:14 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 46 min |
| Aug 8, 6:27 PM MST | Severe Thunderstorm Warning | TWC | Pima | 63 min |
| Aug 8, 6:32 PM MST | Flash Flood Warning | TWC | Pima | 118 min |
| Aug 8, 7:01 PM MST | Dust Storm Warning | TWC | 86 min | |
| Aug 8, 7:25 PM MST | Severe Thunderstorm Warning | TWC | Pima | 95 min |
| Aug 8, 7:59 PM MST | Flash Flood Warning | TWC | Santa Cruz | 61 min |
| Aug 8, 8:20 PM MST | Flash Flood Warning | TWC | Cochise, Graham | 25 min |
| Aug 8, 8:59 PM MST | Severe Thunderstorm Warning | TWC | Pima | 46 min |
| Aug 8, 9:15 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 2 hr |
| Aug 9, 4:14 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 61 min |
| Aug 9, 4:54 PM MST | Flash Flood Warning | TWC | Cochise | 66 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.